Acquire the license to the best health content in the world
Contact Us

Daily Acetaminophen Use May Harm Lungs

Study finds increased risk for asthma, COPD

TUESDAY, May 3, 2005 (HealthDay News) -- Regular use of the over-the-counter painkiller acetaminophen (Tylenol) is associated with a greater risk of asthma and chronic obstructive pulmonary disease (COPD) and, if used daily, is associated with decreased lung function, a new study claims.

The researchers examined 1988-1994 data on nearly 13,500 U.S. adults tracked by the Third National Health and Nutrition Examination Survey. The study participants had provided information about their use of aspirin, acetaminophen and ibuprofen.

Increased acetaminophen use was associated with higher risk for asthma and COPD, "and was also associated with decreased lung function, although this effect was seen only in participants reporting either daily or greater use of acetaminophen," reported researchers from the University of Nottingham, in England.

They noted that animal studies have suggested that high doses of acetaminophen lower levels of an important antioxidant, glutathione, in lung tissue. "Therefore, regular users of acetaminophen may, through depletion of glutathione, be at increased risk of lung tissue damage and ultimately of respiratory disease," lead researcher Tricia M. McKeever said in a prepared statement.

The study found no association between the use of either aspirin or ibuprofen and prevalence of either asthma or COPD.

The results, combined with previous research findings, support the theory that the use of acetaminophen causes an increased risk of asthma with potential impact on both onset and the progression and severity of asthma, the authors concluded.

The findings appear in the May issue of the American Journal of Respiratory and Critical Care Medicine.

More information

The U.S. National Library of Medicine has more about acetaminophen.

SOURCE: American Thoracic Society, news release, May 1, 2005
Consumer News